Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 54, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 18, 2021, 2:18 PM MST for Gila County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 2:18 PM MST (21:18 UTC)
- Expired
- Jul 18, 2021, 3:00 PM MST
- In force
- 42 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
195
WUUS55 KFGZ 182118
SVRFGZ
AZC007-182200-
/O.NEW.KFGZ.SV.W.0054.210718T2118Z-210718T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
218 PM MST Sun Jul 18 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 300 PM MST.
* At 218 PM MST, a severe thunderstorm was located 11 miles southeast
of Young, or 25 miles south of Forest Lakes, moving northwest at 5
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3397 11072 3389 11079 3398 11096 3409 11085
TIME...MOT...LOC 2118Z 131DEG 4KT 3397 11083
HAIL...1.50IN
WIND...60MPH
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:14 AM MST, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 18, 10:14 AM MST, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1014 AM MST Sun Jul 18 2021 .SYNOPSIS...Expect scattered to numerous afternoon and evening showers and thunderstorms for the foreseeable future. Localized flash flooding will be possible with the stronger storms. Temperatures are also expected to remain around normal to slightly below normal. && .UPDATE...A few thunderstorms are currently developing over the White Mountains and northwest of Heber-Overgaard this morning. Scattered thunderstorm activity should continue to develop throughout the day, with storm motion primarily from east to west. Hi-res model guidance indicates an area of better organized convection developing near Payson around 7pm this evening, then moving west towards I-17 between Flagstaff and Black Canyon City between 7-10pm. Attempted to capture this possibility in the grids with the morning update. Otherwise, the remaining forecast is on track. The updated products have been sent. && .PREV DISCUSSION /255 AM MST/...A few showers mainly north of I-40 will continue to diminish through 5 am. Showers and thunderstorms are expected to develop once again late this morning and early afternoon, initiating mainly over the high terrain. Expect the activity continue into the afternoon, moving into the lower elevations as the day progresses. Much of the activity should come to an end by the evening, however a few lingering showers will be possible especially over Yavapai and Gila counties. Heavy rainfall will continue to be a threat from these storms, so areas of localized flash flooding will remain a possibility. High pressures is expected to remain in place over the Four Corners region through the forecast period, keeping monsoonal moisture in place over much of northern Arizona. As a result, daily afternoon showers and thunderstorms are expected for the foreseeable future. Later into next week, a slight increase in moisture as the high wobbles around may lead to an increase in shower and thunderstorm coverage. Nevertheless, localized flash flooding will be possible each day with areas of heavy rainfall. Temperatures through the period remain around normal through the first part of next week, then cooling a few degrees each day. Background winds will also remain light through the period. && .AVIATION...For the 18Z package...Expect mainly VFR conditions through the TAF period. Scattered to numerous showers and thunderstorms are forecast from 18Z-03Z. MVFR conditions possible in stronger storms. Sfc winds outside of storms generally light. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Showers and thunderstorms are expected for each afternoon Sunday through Thursday. Coverage will be scattered to numerous, with locally heavy rainfall amounts. Expect light winds and near normal high temperatures outside of storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM/Humphreys AVIATION...TM FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 18, 12:13 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1213 PM MST SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FUNNEL CLOUD 11 SSE VALLE 35.50N 112.06W
07/18/2021 COCONINO AZ NWS EMPLOYEE
FORMER NWS EMPLOYEE REPORTED A FUNNEL CLOUD
THAT DID NOT TOUCH THE GROUND.
&&
TMLocal storm report, Jul 18, 12:35 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HEAVY RAIN 12 ENE CLINTS WELL 34.63N 111.12W
07/18/2021 M1.20 INCH COCONINO AZ PUBLIC
PUBLIC REPORT OF 1.20 INCHES OF RAIN 12
MILES EAST-NORTHEAST OF CLINTS WELL.
REPORTED RAINFALL RATE OF 1.00 INCH PER
HOUR.
&&
ELLocal storm report, Jul 18, 12:51 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD 4 S PRESCOTT AIRPORT 34.60N 112.42W
07/18/2021 YAVAPAI AZ OTHER FEDERAL
USGS RIVER GAUGE, GRWA3, MEASURED A 5 FOOT
RISE ON GRANITE CREEK NEAR WATSON LAKE DUE
TO HEAVY RAIN FROM A THUNDERSTORM.
&&
ELSpecial weather statement, Jul 18, 1:08 PM MST, 1 hour 10 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 108 PM MST Sun Jul 18 2021 AZZ016-182045- Eastern Mogollon Rim- 108 PM MST Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 145 PM MST... At 107 PM MST, Doppler radar was tracking a strong thunderstorm near Heber-Overgaard. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Heber-overgaard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3438 11047 3428 11059 3435 11068 3448 11055 TIME...MOT...LOC 2007Z 143DEG 4KT 3437 11054 ET
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:58 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Jul 18, 11:14 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 12:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Jul 18, 1:03 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 18, 1:08 PM MST | Special Weather Statement | FGZ | 37 min | |
| Jul 18, 1:34 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 2:12 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 33 min |
| Jul 18, 2:31 PM MST | Areal Flood Advisory | FGZ | Coconino | 100 min |
| Jul 18, 2:33 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 42 min |
| Jul 18, 2:53 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 102 min |
| Jul 18, 3:02 PM MST | Flash Flood Warning | FGZ | Coconino | 108 min |
| Jul 18, 3:47 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 43 min |
| Jul 18, 3:54 PM MST | Special Weather Statement | FGZ | 51 min | |
| Jul 18, 4:10 PM MST | Flash Flood Warning | FGZ | Yavapai | 51 min |
| Jul 18, 4:32 PM MST | Flash Flood Warning | FGZ | Navajo | 4 hr |
| Jul 18, 4:59 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.